Notes on Reinstatement.
CAUTION: A person should always consult with their doctor before making any changes to their medication.
What is Reinstatement? Reinstatement is going back onto a benzo after a cold turkey, detox or very rapid taper.
What is the purpose of a Reinstatement? The purpose of reinstatement is to bring very bad withdrawal symptoms under control so that a person can start a slower taper off benzos that will hopefully make the withdrawal process more bearable and allow the person to be more functional as they do it.
Does it work? Observation of people reinstating suggests that reinstatement after being off benzos for less than 4 weeks is more likely to work than reinstatement months or years after ceasing the drugs. However, these numbers are very variable and other issues, like being on other psychiatric drugs can factor in.
What benzo do people reinstate to? People either reinstate to the benzo they were on or they talk to their doctor about reinstating to one of the benzos with a longer half life like Valium. The tapering advantages of Valium are discussed in the Ashton Manual. If someone is unable to use Valium, they would probably be better off using Klonopin, rather than Ativan or Xanax. Both Ativan and Xanax have extremely short half-lives and can produce difficult interdose withdrawal symptoms.
How much benzo do people reinstate to? The purpose of reinstating is to get the withdrawal symptoms under enough control so that a person can embark on a slow taper. The amount needed is likely to vary with the individual – it may be the same as they were taking prior to the cold turkey, a little more or a little less. Dr. James Thomas in Ohio has been known to reinstate people onto Valium 2mg every 3 hours until the person feels well. Dr. Peart, of VOT, suggests 1-2mg/day of Valium until the person feels better. We have no scientific data to support either approach so one must simply talk to their doctor about this.
Are there are problems with Reinstatement that should be considered?
Yes there are.
- Reinstatement may make some feel better but the taper and recovery that follows may still be hard
- Reinstatement may not make a person feel better and then they are faced with a difficult taper anyway.
- In some cases a reinstatement can make a person feel worse than they did prior to the reinstatement. Anyone contemplating a reinstatement should discuss a plan for getting off again with their doctor in case they find themselves in this situation.
What is the general feeling about reinstatement at the Yahoo Benzo Group?
It is generally felt that if a person has recently come off benzos rapidly and is extremely unwell, then reinstatement may be an option to discuss with their doctor.
It is also felt that if a person has done a reasonable taper and is many months or years into recovery that reinstatement should only be considered if the person has absolutely no quality of life.
Is there any scientific evidence about effectiveness of Reinstatement? No, there doesn’t appear to be any scientific evidence that helps with the decision making about reinstatement.
Comments from Yahoo Benzo Group Members.
” I think we have some confusion here over differing definitions of reinstatement." Increasing your dose back to its original level after getting convulsions from tapering too quickly is entirely different than resumption of benzo use after two years of abstinence due to extremely protracted symptoms. My own doctor had me resume Klonopin at the original dose after I tried to cold turkey last year. His instruction was to resume the original dose, stabilize, then begin a slow taper. At that point, I was 20 days out from a cold turkey. I can't imagine that going back on benzos after two years could ultimately lead to anything positive, even if it provided short term relief from protracted symptoms. Upping your dose temporarily where you have tapered too fast or cold turkeyed is a different scenario however.”
“I was requested by a member of this group to ask Professor Ashton whether it was a reasonable to reinstate benzos in order to counter withdrawal symptoms after a person had been off the stuff for quite a while. Although I knew what her answer would be I publish it here just in case anyone has any lingering doubts. Personally I wouldn't go back on a benzo if I had been clear of the stuff for only a matter of weeks:
Answer to query: “Going back onto benzos after 2 years without them rarely solves any problems - some people find that they don't work the second time but just create new problems; others find they need more than the original dose, and then they still have to go through a long withdrawal process again. On the whole, anyone who has remained benzo-free 2 years would be extremely ill advised to start again. Much better to devote brain to solving individual symptoms and to finding sources of advice and support. Heather “
“I was detoxed off of 3mg of k and firocett which is butalbital, tylenol and caffiene used for migraines. I was medically detoxed and was on pheno taper for 4 days and discharged from the hospital after 1 week. I could have never dreamt of the hell I would go through in detox and of course the months following. I lost 20lbs in 1 week in detox, had a fire in my room there, my kidneys almost shut down due to lack of fluids. The next 4 months were hell on earth. I paced, rocked, screamed and did not sleep literally. I had to be fed as I had no coordination. I had severe d/p and d/r along with every other withdrawal symptom one can imagine and more. I was reinstated 4 months later. I am living proof that reinstatement does work. I am not saying it is for everyone, but for me it was the only option. My health was so compromised. My BP never did come down until I was reinstated. It was running in 200's over 120-140 everyday! I could not take the beta or alpha blockers as they made me feel worse and they did nothing for me! I am just relaying my story and I have much hope of getting off and will.”
“I reinstated at five months off Xanax, and I have absolutely no doubt that it saved my life. I did have to go to a higher dose & it was Klonopin I stabilized on, but I am here to tell you that is why I am here today and 16 months free. I am not saying this is a promise to everyone, but if life is unbearable, what are the options?”
“I have been where you are, messed up by a cold-turkey, on and off a drug that is toxic to me. I also had a very bad reaction to reinstatement. I still am in a very bad way indeed, and know that others have been in our shoes and have recovered.”
"I thought I'd share a perspective on reinstatement by sharing my story. I had been on Klonopin along with an antidepressant called Parnate for years. When the "side effects," inter-dose withdrawals, memory problems etc. became too much I checked myself into a detox. facility in Florida. You can read my story here.
The cold turkey withdrawal was absolutely brutal. I came home and my whole body and brain were in a state of shock. When I came home I thought I'd be able to get some support from an "addiction psychiatrist" but I got that "huh?" look followed by two ridiculous statements
1.) "it's not addiction if you need the drugs"
2.) "it can't still be from the drugs - they're out of your system now. After 30 days, it's no longer the drugs."
I waited for about 4 months and then decided to reinstate. The reason why I reinstated was not because I thought I "needed the drugs" but because I thought that I'd reinstate and stabilize, then later if I used the Ashton method to withdraw very slowly I'd be OK.
Anyway, I reinstated on both drugs and "stabilized" very quickly. About 6-7 months later I had symptoms that were absolutely debilitating; horrible depression out of nowhere, horrible anxiety, and memory/cognitive problems worse than ever (one thing that is interesting is that the memory/cognitive problems temporarily lifted when I first reinstated on the drugs).
I had to quit my job again and saw an "alternative MD" who was against psychiatric drugs but unfortunately saw another way to make money - supplements...ugghh...I am happy that this person helped me by writing prescriptions to a compounding pharmacy to help me withdraw very slowly (10% per week) but every time I saw this doctor he would try push this supplement and that supplement on me..very annoying...and even though the doc was against psych. medicines he was clueless about benzodiazepine withdrawal.
After I withdrew very slowly (10% per week, per drug), I
ended up in the same place as I was over a year ago after I went cold turkey.
Only difference this time is I skipped the brutal first month. I wish I would
not have reinstated because I'd be much further along in my recovery but it is
what it is and I am now on my way to a final, full recovery :) I hope this story
can help some people make important decisions about possible reinstatement after
going c/t off one or more drugs. Here are some dates:
December 2006 - Cold Turkey off Klonopin/Parnate
May 2007 - Reinstated on both
February 2008 - Started a slow taper off Klonopin & Parnate
July 2008 - Finished Taper off both - Drug Free Current - 2 Months Drug Free, lots of symptoms, but improving slowly"
Disclaimer: The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.
Last updated 22 July 2015